MAUDE Adverse Event Report: COOK INC ULTRATHANE DAWSON-MUELLER MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE DAWSON-MUELLER MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Occupation: purchasing clerk.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of an ultrathane dawson-mueller mac-loc locking loop multipurpose drainage catheter for an unknown procedure.During the procedure, the operator noted the "sharp end of the stylet should extend past the catheter and it does not".This failure occurred four times with devices of the same lot.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Additional information regarding patient, event, and device details has been requested but is not available at the time of this report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Additional methods code: testing of device from same lot/batch returned from user (4101).D10 ¿ product received on: 08nov2019.Investigation ¿ evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), quality control, as well as a visual inspection, functional test, and dimensional verification, were conducted during the investigation.The complainant returned one prior to use device and five unopened devices to cook for investigation.The prior to use device was returned with the blue flexible stiffener inserted through the catheter and the trocar needle inserted through flexible stiffener.There was no visible damage on the device.The opened stiffening cannula was not returned.Using the flexible stiffener, the trocar was not exiting the endhole of the catheter.A stiffening cannula and obturator were pulled from one of the returned unopened devices and used to successfully introduce the stylet through the endhole of the catheter.For the five unopened devices, the stiffening cannula and blunt stylet were inserted prior to inserting the trocar.All trocar needles exited the catheter tip within specification.Stiffening cannula and stylet lengths were all measured within specification.As a part of the investigation, a product manager was contacted regarding whether the flexible stiffener was intended to be used with the trocar stylet as well as standard use of this device.She confirmed that the rigid (metal) stiffener is meant to be used in order to advance the stylet through the catheter, not the flexible stiffener.Additionally, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release and the risks of this device are acceptable when weighed against the benefits.A review of the device history record (dhr) showed no related nonconformances.A database search revealed no other complaints under this lot number at the time of this investigation.Since there are no related nonconformances or other complaints from this lot, there is no evidence that nonconforming product exists in house or in the field.The device is shipped with instruction for use (ifu) which notes: "precautions these products are intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of percutaneous drainage catheters should be employed.When inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture." based on the information provided, the examination of returned product and the results of the investigation, it was concluded unintended use error contributed to this incident.It was found during testing of the returned devices that the stylet was able to be easily introduced through the catheter when advancing the metal cannula and obturator through the catheter before the stylet.Based on photos provided by the customer, the flexible plastic stiffener was used instead.It is likely due to increased stiffness of metal that the metal stiffener more fully straightens the catheter¿s distal end and makes it easier for the stylet to reach the endhole than the flexible stiffener.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was originally reported that 4 devices of this lot experienced this failure.The facility returned an additional prior to use device with the stylet loaded into the catheter.Therefore, the facility noted this occurrence on five devices.

Brand Name
ULTRATHANE DAWSON-MUELLER MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9286790
Report Number1820334-2019-02802
Device Sequence Number155559
Product Code GBO
UDI-Device Identifier00827002097063
UDI-Public(01)00827002097063(17)210709(10)9003903
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2021
Device Model NumberN/A
Device Catalogue NumberULT10.2-38-25-P-5S-CLDM-HC
Device Lot Number9003903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Initial Date Received by Manufacturer 10/29/2019
Supplement Date Received by Manufacturer12/16/2019
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1